Alert archive / Missouri / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 125, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 20, 2021, 8:31 PM CDT for 7 counties in Missouri; Doniphan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 20, 2021, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO
The radar
The Pleasant Hill radar (KEAX), 146 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3676 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.5
The text
As transmitted.
165
WUUS53 KEAX 210131
SVREAX
KSC043-MOC003-021-049-063-075-087-147-210215-
/O.NEW.KEAX.SV.W.0125.210821T0131Z-210821T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
831 PM CDT Fri Aug 20 2021
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Doniphan County in northeastern Kansas...
Northeastern Buchanan County in northwestern Missouri...
Northwestern Clinton County in northwestern Missouri...
Southwestern Gentry County in northwestern Missouri...
Holt County in northwestern Missouri...
Southern Nodaway County in northwestern Missouri...
Andrew County in northwestern Missouri...
Western DeKalb County in northwestern Missouri...
* Until 915 PM CDT.
* At 831 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Mound City to near Oregon to near
Denton, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Mound City, Maysville,
Highland, Troy, Country Club Villa, Country Club, King City,
Oregon, Stewartsville, Agency, Union Star, Maitland, Amazonia,
Clarksdale, Forest City and Fillmore.
This includes the following highways...
Interstate 29 between mile markers 40 and 92.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4024 9539 4027 9459 3990 9436 3963 9464
3975 9534 3981 9534 4002 9526
TIME...MOT...LOC 0131Z 278DEG 46KT 4023 9522 4001 9510 3978 9533
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leighton3 follow-up statements
790
WWUS53 KEAX 210152
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
852 PM CDT Fri Aug 20 2021
KSC043-MOC003-021-049-063-075-087-147-210215-
/O.CON.KEAX.SV.W.0125.000000T0000Z-210821T0215Z/
Doniphan KS-Buchanan MO-Clinton MO-Gentry MO-Holt MO-Nodaway MO-
Andrew MO-DeKalb MO-
852 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR DONIPHAN...NORTHEASTERN BUCHANAN...NORTHWESTERN CLINTON...
SOUTHWESTERN GENTRY...SOUTHEASTERN HOLT...SOUTHERN NODAWAY...ANDREW
AND WESTERN DEKALB COUNTIES...
At 852 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Maitland to Savannah to near Troy,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Maysville, Highland, Troy,
Country Club Villa, Country Club, King City, Oregon, Stewartsville,
Agency, Union Star, Maitland, Amazonia, Clarksdale, Forest City,
Fillmore and Easton.
This includes the following highways...
Interstate 29 between mile markers 40 and 77.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 9436 3963 9464 3975 9534 4025 9505
4026 9493 4021 9455
TIME...MOT...LOC 0152Z 278DEG 47KT 4018 9493 3996 9481 3973 9505
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leighton588
WWUS53 KEAX 210204
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
904 PM CDT Fri Aug 20 2021
MOC087-210214-
/O.CAN.KEAX.SV.W.0125.000000T0000Z-210821T0215Z/
Holt MO-
904 PM CDT Fri Aug 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 3990 9436 3963 9464 3970 9502 4023 9467
4021 9455
TIME...MOT...LOC 0204Z 278DEG 46KT 4016 9475 3994 9463 3971 9487
$$
KSC043-MOC003-021-049-063-075-147-210215-
/O.CON.KEAX.SV.W.0125.000000T0000Z-210821T0215Z/
Doniphan KS-Buchanan MO-Clinton MO-Gentry MO-Nodaway MO-Andrew MO-
DeKalb MO-
904 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN DONIPHAN...NORTHEASTERN BUCHANAN...NORTHWESTERN
CLINTON...SOUTHWESTERN GENTRY...SOUTHEASTERN NODAWAY...EASTERN ANDREW
AND WESTERN DEKALB COUNTIES...
At 904 PM CDT, severe thunderstorms were located along a line
extending from 12 miles west of Stanberry to near Union Star to near
Elwood, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Maysville, Country Club Villa,
Country Club, King City, Stewartsville, Agency, Union Star, Amazonia,
Clarksdale, Easton, Cosby, Amity, Rea, St. Joseph Airport and Helena.
This includes the following highways...
Interstate 29 between mile markers 40 and 58.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 9436 3963 9464 3970 9502 4023 9467
4021 9455
TIME...MOT...LOC 0204Z 278DEG 46KT 4016 9475 3994 9463 3971 9487
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Leighton575
WWUS53 KEAX 210214
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
914 PM CDT Fri Aug 20 2021
KSC043-MOC003-021-049-063-075-147-210224-
/O.EXP.KEAX.SV.W.0125.000000T0000Z-210821T0215Z/
Doniphan KS-Buchanan MO-Clinton MO-Gentry MO-Nodaway MO-Andrew MO-
DeKalb MO-
914 PM CDT Fri Aug 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...NORTHWESTERN CLINTON...SOUTHWESTERN GENTRY...
SOUTHEASTERN NODAWAY...EASTERN ANDREW AND WESTERN DEKALB COUNTIES
WILL EXPIRE AT 915 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 3990 9436 3963 9464 3970 9502 4023 9467
4021 9455
TIME...MOT...LOC 0214Z 278DEG 46KT 4015 9465 3993 9453 3970 9477
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:48 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 20, 6:48 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 648 PM CDT Fri Aug 20 2021 .Discussion... Issued at 232 PM CDT FRI AUG 20 2021 Today and Tonight: In the short term forecast our main focus will be on tonight as a shortwave slides across the Northern Plains. Storms are expected to develop along an associated cold front across Eastern Nebraska and Western Iowa this afternoon. This will slowly slide to the south reaching northwest Missouri after 6pm. Model soundings show ample CAPE values and at least some marginal shear ahead of the approaching front which should be enough to support some strong to severe storms as they slide south this evening. The main threat should be strong winds up to 60 mph, however some large hail is certainly possible as well in northwest Missouri where instability is highest. While training storms don't look likely, localized flash flooding is still a treat with storms producing heavy rainfall in some locations. The one caveat is that cloud cover today has been more persistent that expected which could somewhat limit how widespread any severe storms are. As storms slide to the southeast, they should weaken some, but strong winds are still a possibility as storms approach the KC area around 10pm. Storms will continue moving to the southeast overnight, exiting the area before sunrise on Saturday. The Weekend: Saturday looks to be mostly dry. After the passage of the cold front from Friday, we should see some brief relief from the heat with temperatures in the lower 80s across northern parts of the area, and mid 80s across the south. Unfortunately that won't last very long as high pressure and ridging starts to build over the southern and central Plains. This will allow for the return of southerly flow and hot temperatures starting Sunday. Sunday afternoon, highs look to be near 90 across much of the area. Next Week: Heading into the work week, the heat looks to continue. A few precip chances expected during the mid week as a few waves pulse across the ridge. Despite that, temperatures around 90-95 degrees are expected each day next week. Additionally heat indices of 100 to 105 will be possible. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 640 PM CDT FRI AUG 20 2021 A line of thunderstorms will approach the terminals from the west/northwest later this evening...likely timing being between 02-04Z for NE KS and NW MO terminals and 03-04Z for terminals along and south of I-70. Strong winds of 30-45kts will be possible with this line as it moves through. Visibility will also decrease due to moderate to heavy rainfall. Winds will decrease and visibility will improve on the backside of the line with skies clearing mid morning on Saturday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...PietrychaP
Hazardous weather outlook, Aug 20, 4:03 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 403 AM CDT Fri Aug 20 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 403 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms will be possible this evening into tonight for areas along and west of Interstate 35. Damaging winds, large hail and frequent lightning are the main threats however, localized flash flooding and an isolated tornado cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday This unsettled pattern is expected to continue into the weekend with scattered storms possible both Saturday and Sunday however, severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 20, 8:29 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT Fri Aug 20 2021
KSZ102-MOZ002-011-012-020-210200-
Doniphan KS-Buchanan MO-Holt MO-Nodaway MO-Andrew MO-
829 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Doniphan,
northeastern Buchanan, Holt, southwestern Nodaway and Andrew Counties
through 900 PM CDT...
At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Craig to Oregon to
Robinson. Movement was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Mound City, Highland, Troy,
Country Club Villa, Country Club, Oregon, Maitland, Amazonia, Forest
City, Fillmore, White Cloud, Barnard, Bolckow, Graham, Rosendale and
Cosby.
This includes the following highways...
Interstate 29 between mile markers 40 and 93.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern Missouri.
&&
LAT...LON 4026 9524 4022 9479 3991 9461 3965 9477
3980 9534 3991 9534 4000 9528 4026 9540
TIME...MOT...LOC 0128Z 280DEG 49KT 4026 9526 3999 9512 3981 9538
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 51 min |
| Aug 20, 8:10 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 20 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | EAX | Andrew, Buchanan, Holt | 31 min |
| Aug 20, 9:13 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 47 min |
| Aug 20, 9:41 PM CDT | Special Weather Statement | EAX | Buchanan, Caldwell, Clay, Clinton, Platte | 49 min |
| Aug 20, 10:11 PM CDT | Special Weather Statement | EAX | Clay, Jackson, Ray | 49 min |
| Aug 20, 10:44 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Platte | 46 min |
| Aug 20, 11:18 PM CDT | Special Weather Statement | EAX | Bates, Cass, Johnson | 42 min |
| Aug 20, 11:39 PM CDT | Special Weather Statement | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Aug 21, 12:02 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 28 min |
| Aug 20, 10:29 PM CDT | Special Weather Statement | EAX | Atchison | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.